Flash Flood, Stanly
- When
- June 28, 12:40 PM EST to 1:30 PM EST
- Where
- Stanly County, Cottonville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.200, -80.200
Secondary roads and bridges were under water.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 28, 10:21 AM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1121 AM EDT TUE JUN 28 2005 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... 12Z UPPER AIR ANALYSIS DEPICT VERY MOIST AIRMASS OVER CENTRAL NC. PRECIP WATER VALUES HOVERING AROUND 1.8 INCHES. THUS...SHOWERS AND STORMS WILL BE EFFICIENT RAIN PRODUCERS LEADING TO HEAVY DOWNPOURS. IN ADDITION...DECENT 250MB DIVERGENCE WILL LIKELY AID IN DEVELOPMENT/SUSTAINING CONVECTION OVER THE WESTERN PIEDMONT. WIND PROFILE INDICATES A BIT MORE WIND THAN YESTERDAY THUS SHOULD SEE SOME MOVEMENT OF CELLS TO THE N-NE COMPARED TO THE NEARLY STATIONARY STORMS OBSERVED MONDAY. WILL MAINTAIN LOW CATEGORICAL TO HIGH LIKELY POPS (W TO E) THIS AFTERNOON AND TONIGHT. PLACED EMPHASIS ON HEAVY RAIN ALONG AND WEST OF U.S. 1. BRIEF PERIODS OF SUN THIS AFTERNOON SHOULD ALLOW MOST AREAS TO REACH PROJECTED MAX TEMPS. ONLY CONCERN IS THE FAR WEST WHERE PROLONG RAIN MAY RESULT IN MAX TEMPS A CATEGORY COOLER THAN FORECAST. && .PREVIOUS DISCUSSION... (ISSUED 300 AM EDT TUE JUN 28 2005) SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... GFS CONTINUES TO GENERATE GRID FEEDBACK PRECIPITATION. IN SPITE OF THIS THERE ARE SOME SIMILARITIES BETWEEN THE ETA/NAM AND GFS. HIGH VALUES OF PRECIPITABLE WATER EXPECTED TO EDGE EVEN HIGHER THROUGH MID MORNING THURSDAY...WHEN A WEAK TROUGH WILL SHIFT WINDS MORE WEST AND DRY THINGS OUT A BIT. WEAK SPEED CONVERGENCE IN ETA/NAM KEEPING FORECAST OF HEAVIEST RAINFALL IN SOUTH CAROLINA TODAY. MODELS IN ROUGH AGREEMENT IN INCREASING 850 MILLIBAR FLOW LATE TONIGHT OVER THE EAST PARTS OF THE NORTH CAROLINA AND PERSISTING UNTIL THE TROUGH PASSAGE THURSDAY. THUS THE BETTER PRECIPITATION AMOUNTS OVER THE NEXT 36 HOURS ARE EXPECTED TO BE IN THE EASTERN TWO THIRDS OF CENTRAL NORTH CAROLINA. AM WARY OF EMPHASIZING ANY FLOOD THREAT OVER AND AREA OF MOSTLY SANDY SOILS AND LITTLE TERRAIN THAT ON A WHOLE HAS BEEN RELATIVELY DRY RECENTLY. A POSSIBLE FLOOD WATCH SOMETIME DURING THIS PERIOD CAN NOT BE RULED OUT BUT CONFIDENCE AND MODEL CONVERGENCE WILL HAVE TO BE HIGHER. WILL LIKELY SEE A DROP OFF IN CONVECTION THURSDAY WITH ANY EARLY EVENING SHOWERS DYING RELATIVELY QUICKLY. AFTERNOON TEMPERATURES LITTLE CHANGED ALTHOUGH DID RISK PUSHING EVERYONE INTO THE 90S THURSDAY. LOWS CONTINUE GENERALLY ON THE HIGH SIDE OF 70. LONG TERM (FRIDAY THROUGH MONDAY)... FRIDAY LOOKING HOT WITH DIURNAL RAIN CHANCES. WILL CONTINUE TO RISK LEAVING THE WEEKEND MOSTLY DRY...ALTHOUGH GFS IS ATTEMPTING TO DEVELOP A WEAK LOW IN THE SOUTHEAST. WILL CONTINUE TO FAVOR THE SURFACE HIGH PRESSURE TO THE NORTH AT THIS TIME AND GENERAL DRYNESS INTO MONDAY. AVIATION... SHOWERS WILL BE WIDELY SCATTERED ACROSS THE AREA THROUGH THE AFTERNOON. WILL HAVE VCSH WITH VFR CEILINGS AND VISIBILITIES THROUGH THE EVENING. EXPECT SIMILAR LOWING OF CEILINGS AND VISIBILITIES TO LAST NIGHT DUE TO A MOIST AIR MASS IN PLACE...GIVING GENERALLY MVFR VISIBILITY WITH IFR CEILINGS. AS LAST NIGHT FAY WILL GO LOWER TO IFR VISIBILITY AND LIFR CEILINGS. EXPECT AS RISE IN CEILINGS SIMILAR TO THIS MORNING...LIFTING TO VFR BY 16Z. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 555 AM EDT TUE JUN 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 555 AM EDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER THERE IS SOME INDICATION WEDNESDAY AND WEDNESDAY NIGHT COULD HAVE A POTENTIAL FOR HEAVY RAINS. THE EASTERN TWO THIRDS OF CENTRAL NORTH CAROLINA APPEARS TO BE MORE FAVORED THAN THE WEST. CONFIDENCE IN ANYTHING MORE THAN AN ISOLATED FLOOD THREAT CONTINUES TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1030 AM EDT TUE JUN 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-282100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 1030 AM EDT TUE JUN 28 2005 ...HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE THIS AFTERNOON AND EVENING... OCCASIONAL SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL NORTH CAROLINA THIS AFTERNOON AND THIS EVENING. THE STORMS WILL PRODUCE VERY HEAVY RAIN AND MAY MOVE REPEATEDLY OVER THE SAME AREAS. RAINFALL AMOUNTS COULD REACH BETWEEN 1 AND 3 INCHES IN AN HOUR. THIS COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. IF HEAVY RAINS OR FLOODING ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUED...BE PREPARED TO MOVE TO HIGHER GROUND. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1033 AM EDT TUE JUN 28 2005 NCZ073-074-083-084-281630- ANSON-MONTGOMERY-RICHMOND-STANLY- 1033 AM EDT TUE JUN 28 2005 ...AREAS OF HEAVY RAIN WILL MOVE ACROSS RICHMOND... MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 1230 PM EDT... AT 1028 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND A FEW THUNDERSTORMS APPROACHING THE SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA FROM SOUTH CAROLINA. THE SHOWERS AND STORMS WERE MOVING NORTH AT 15 MPH. THESE SHOWERS AND STORMS WILL OVERSPREAD SECTIONS OF ANSON AND RICHMOND COUNTIES BETWEEN 11 AM AND 12 NOON...AND PARTS OF STANLY AND MONTGOMERY COUNTIES BETWEEN 12 NOON AND 1 PM. SINCE THE AIRMASS IS VERY MOIST...THESE SHOWERS AND STORMS WILL PRODUCE RAINFALL AMOUNTS AROUND AN INCH IN LESS THAN AN HOUR. THIS WILL RESULT IN EXTENSIVE PONDING OF WATER ON AREA ROADWAYS...AND POSSIBLY LOCALIZED FLOODING OF SMALL CREEKS AND STREAMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING. DONT TAKE ANY CHANCES....TAKE SHELTER IMMEDIATELY. WSS
The Columbia radar (KCAE), 163 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
1 flash flood. Local standard time, as filed.
Secondary roads and bridges were under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455881.